Tornadoes · United States · New York · 2003
F1 tornado, Aden, New York, July 21, 2003
This F1 tornado ran 3.0 miles across Sullivan County on July 21, 2003, touching down at 7:20 PM EDT and reaching 200 yards wide. It killed nobody, and did $100,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- July 21, 2003
- Touchdown
- 7:20 PM EDT (23:20 UTC)
- Path length
- 3.0 miles (4.8 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- County
- Sullivan County
- Touchdown point
- 41.850, -74.680
- Lift-off point
- 41.920, -74.570
- Record number
- 578
What the Weather Service recorded
The tornado touched down about mile northwest of Neversink Reservoir, just to the west of Hanofee Road, near the town of Aden. In this area a barn and shed were destroyed and many shingles were ripped off the roof of a home. A one inch wooden diameter wooden stake was embedded in the wall of a home. Numerous trees were uprooted or had their tops sheared off. The damage pattern indicate rotation and convergence of the debris and trees. The tornado tracked to the northeast through a wooded area and crossed Hunter Road. The tornado lifted close to Claryville in northeast Sullivan County.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the tornado touched down at Jul 21, 2:45 PM EDT, 4 hours 35 minutes earlier.
Area forecast discussion, Jul 21, 2:45 PM EDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 245 PM EDT MON JUL 21 2003 MCV TRACKING ACRS NW PA WILL CONT E AND REACH ARND BGM BY 23-00Z. THIS FEATURE WAS LOCALLY INCREASING THE WIND FIELDS AND WILL SUPPORT THE DVLPMENT OF TSRA ALONG A BNDRY THAT WAS DRAPED ACRS NE PA. SRLY FLO AHEAD OF THIS MCV CUD ADVECT IT A LITTLE FARTHER N. CONCERNED ABT NE PA LATER IN THE WATCH PD WHICH GOES UNTIL 00Z AS LIFTG FROM MCV BEGINS TO TRIGGER ACVTY. CAPES RUNNING OVR 2000 J/KG IN NE PA. IN ADDTN...THE LL WINDS ARE MORE SERLY IN NE PA WHICH CUD LOCALLY INCREASE HELICITY...MAYBE AN ISLD SUPERCELL FORMS. AGAIN NE PA AND THE SRN TIER WILL CONT TO BE UNDER THE GUN INTO THE ERLY EVE AS PER THE LATEST SPC SVR WATCH. AFTER THIS MCV TRACKS FARTHER E BNDRY WILL PROBABLY SLIDE A LITTLE FARTHER S AFTER INITIALLY BEING FORCED N. THINK BNDRY WILL REMAIN DRAPED ACRS ERN SUS REGION OF NY/WRN CATSKILLS SE THRU THE WYOMING VALLEY...ALIGNED WITH THE UPR LVL LO. ANTHR UPR LVL WAVE WAS DIVING SEWRD FM THE UPR PLAINS AND CUD REENHANCE ACVTY ALONG THIS BNDRY THIS EVE AND OVRNGT. THEREFORE...FEEL THERE WILL BE POTENTIAL FOR HVY RAIN ACRS ERN ZONES AFTER THE SVR THREAT DIES OFF LATER THIS EVE. WILL ISSUE AN ESF TO HIGHLIGHT POTENTIAL FOR FLASH FLOODING TONIGHT ALONG THIS STALLED BNDRY. FOR TUE...THERE WILL BE SOME LINGERING ACVTY IN THE ERN COUNTIES AFTER 12Z ALONG BNDRY. ASIDE FROM THIS THERE LIKELY WILL BE A LULL IN THE ACVTY INTO TUE NGT. I CANNOT RULE OUT THE CHC FOR AN AFTRN/EVE SHRA OR TSRA GIVEN THE INSTABILITY AND FLO PATTERN. NEXT MAIN FEATURE APPRCHES PA/NY FROM THE S AS A LARGER UPR LVL PV MAX DIGS INTO THE LWR OH VLLY AND SPINS UP A LL CYCLONE ACRS PA TUE NGT AND WED. THIS FEATURE WILL BRING ANOTHER SLUG OF RAIN TO NY AND PA. BELIEVE THERE CUD BE POTENTIAL FOR MORE HVY RAIN RIGHT THRU WED. SO WILL MENTION THIS IN ESF AS WELL. FOR EXTENDED...NO MAJOR CHANGES EXCEPT CHC FOR SHWRS SAT NGT INTO MONDAY ADDED AS COLD FRNT DROPS INTO THE AREA. .BGM...SVR TSTM WATCH NUMBER 787 IN EFFECT FOR MOST OF NE PA AND SC NY UNTIL 8 PM. NICOSIA
Hazardous weather outlook, Jul 21, 4:35 AM EDT, 14 hours 45 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-211030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 435 AM EDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... THE STORM PREDICTION CENTER HAS PUT THE OUTLOOK AREA UNDER A SLIGHT RISK FOR SEVERE WEATHER TODAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE THROUGH THE DAY...HOWEVER...AN ABUNDANCE OF CLOUD COVER WILL GREATLY PROHIBIT THE NECESSARY SURFACE HEATING AND INSTABILITY NEEDED FOR TRULY SEVERE STORMS. THE MAIN CONCERN IS THAT UPPER LEVEL WIND SPEEDS AND WIND SHEAR WILL BECOME ABNORMALLY STRONG FOR THIS TIME OF YEAR...SO IT WILL BE POSSIBLE FOR SOME THUNDERSTORMS TO BECOME ORGANIZED ENOUGH TO TAP THIS WIND ENERGY...THUS RESULTING IN A CHANCE FOR STRONG GUSTS AND MINOR DAMAGE. HIGH LEVELS OF MOISTURE IN THE ATMOSPHERE WILL ALSO CONTRIBUTE TO HEAVY RAIN PRODUCING SHOWERS AND STORMS. THERE IS A CHANCE FOR LOCALIZED FLOODING...MAINLY OF URBAN AND COMMON FLOOD PRONE AREAS. .DAYS TWO THROUGH SEVEN... MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY AND WEDNESDAY. HEAVY RAIN WILL AGAIN BE THE MAIN THREAT EACH DAY. AT THIS TIME...IT LOOKS LIKE MAIN STEM RIVERS WILL BE ABLE TO HANDLE THE ONE TO TWO INCHES EXPECTED FROM TODAY THROUGH WEDNESDAY. LOCALIZED PROBLEMS FROM HEAVY THUNDERSTORM RAINS WILL AGAIN BE THE MAIN CONCERN. CONDITIONS ARE FORECAST TO DRY OUT BY THE END OF THE WEEK WITH NO ADDITIONAL HAZARDOUS WEATHER EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION IS POSSIBLE IN LOCALIZED AREAS LATER THIS AFTERNOON AND EVENING. JAB
In the hours before
Local storm report, Jul 21, 5:22 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
0206 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 PM GREAT BEND PA WIND DAMAGE
07/21/03 SUSQUEHANNA MANY TREES DOWN
0230 PM WALTON NY WIND DAMAGE
07/21/03 DELAWARE NUMEROUS TREES AND
WIRES DOWNED IN THE
VILLAGE OF WALTON
0435 PM WOODHULL NY WIND DAMAGE
07/21/03 STEUBEN NUMEROUS TREES DOWN.
MOBILE HOME BLOWN ACROSS
ROAD.
0515 PM ELMIRA NY WIND DAMAGE
07/21/03 CHEMUNG TREES AND WIRES DOWN
0500 PM ELMIRA HEIGHTS NY WIND DAMAGE
07/21/03 CHEMUNG MANY TREES WIRES AND
WIRES DOWN
WIND EST 60 MPH
JFCLocal storm report, Jul 21, 5:24 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
0206 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 PM GREAT BEND PA WIND DAMAGE
07/21/03 SUSQUEHANNA MANY TREES DOWN
0230 PM WALTON NY WIND DAMAGE
07/21/03 DELAWARE NUMEROUS TREES AND
WIRES DOWNED IN THE
VILLAGE OF WALTON
0435 PM WOODHULL NY WIND DAMAGE
07/21/03 STEUBEN NUMEROUS TREES DOWN.
MOBILE HOME BLOWN ACROSS
ROAD.
0515 PM ELMIRA NY WIND DAMAGE
07/21/03 CHEMUNG TREES AND WIRES DOWN
0500 PM ELMIRA HEIGHTS NY WIND DAMAGE
07/21/03 CHEMUNG MANY TREES WIRES AND
WIRES DOWN
WIND EST 60 MPH
440 PM CORNING NY WIND DAMAGE
07/21/03 STEUBEN LARGE LIMBS DOWN
JFCLocal storm report, Jul 21, 6:05 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
0206 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 PM GREAT BEND PA WIND DAMAGE
07/21/03 SUSQUEHANNA MANY TREES DOWN
0230 PM WALTON NY WIND DAMAGE
07/21/03 DELAWARE NUMEROUS TREES AND
WIRES DOWNED IN THE
VILLAGE OF WALTON
0435 PM WOODHULL NY WIND DAMAGE
07/21/03 STEUBEN NUMEROUS TREES DOWN.
MOBILE HOME BLOWN ACROSS
ROAD.
0515 PM ELMIRA NY WIND DAMAGE
07/21/03 CHEMUNG TREES AND WIRES DOWN
0500 PM ELMIRA HEIGHTS NY WIND DAMAGE
07/21/03 CHEMUNG MANY TREES WIRES AND
WIRES DOWN
WIND EST 60 MPH
440 PM CORNING NY WIND DAMAGE
07/21/03 STEUBEN LARGE LIMBS DOWN
530 PM ATHENS PA TREES AND WIRES DOWN
07/21/03 BRADFORD ON ROAD - ROADS CLOSED
JFCLocal storm report, Jul 21, 6:14 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
0206 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 PM GREAT BEND PA WIND DAMAGE
07/21/03 SUSQUEHANNA MANY TREES DOWN
0230 PM WALTON NY WIND DAMAGE
07/21/03 DELAWARE NUMEROUS TREES AND
WIRES DOWNED IN THE
VILLAGE OF WALTON
0435 PM WOODHULL NY WIND DAMAGE
07/21/03 STEUBEN NUMEROUS TREES DOWN.
MOBILE HOME BLOWN ACROSS
ROAD.
0515 PM ELMIRA NY WIND DAMAGE
07/21/03 CHEMUNG TREES AND WIRES DOWN
0500 PM ELMIRA HEIGHTS NY WIND DAMAGE
07/21/03 CHEMUNG MANY TREES WIRES AND
WIRES DOWN
WIND EST 60 MPH
440 PM CORNING NY WIND DAMAGE
07/21/03 STEUBEN LARGE LIMBS DOWN
530 PM ATHENS PA WIND DAMAGE
07/21/03 BRADFORD TREES AND WIRES
DOWN ON ROAD - ROADS CLOSED
555 PM TOMPKINS NY WIND DAMAGE
07/21/03 TREES AND WIRES DOWN
COUNTY WIDE
605 PM CORTLANDVILLE NY WIND DAMAGE
07/21/03 CORTLAND TREES AND WIRES DOWN
JFCLocal storm report, Jul 21, 6:15 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED ISSUANCE TIME
NATIONAL WEATHER SERVICE BINGHAMTON NY
615 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 PM GREAT BEND PA WIND DAMAGE
07/21/03 SUSQUEHANNA MANY TREES DOWN
0230 PM WALTON NY WIND DAMAGE
07/21/03 DELAWARE NUMEROUS TREES AND
WIRES DOWNED IN THE
VILLAGE OF WALTON
0435 PM WOODHULL NY WIND DAMAGE
07/21/03 STEUBEN NUMEROUS TREES DOWN.
MOBILE HOME BLOWN ACROSS
ROAD.
0515 PM ELMIRA NY WIND DAMAGE
07/21/03 CHEMUNG TREES AND WIRES DOWN
0500 PM ELMIRA HEIGHTS NY WIND DAMAGE
07/21/03 CHEMUNG MANY TREES WIRES AND
WIRES DOWN
WIND EST 60 MPH
440 PM CORNING NY WIND DAMAGE
07/21/03 STEUBEN LARGE LIMBS DOWN
530 PM ATHENS PA WIND DAMAGE
07/21/03 BRADFORD TREES AND WIRES
DOWN ON ROAD - ROADS CLOSED
555 PM TOMPKINS NY WIND DAMAGE
07/21/03 TREES AND WIRES DOWN
COUNTY WIDE
605 PM CORTLANDVILLE NY WIND DAMAGE
07/21/03 CORTLAND TREES AND WIRES DOWN
JFCSpecial weather statement, Jul 21, 6:32 PM EDT, 48 minutes before
NYZ022>025-044-055-056-PAZ038-039-043-044-047-220000- SPECIAL WEATHER STATEMENT- SEVERE THUNDERSTORM WATCH CANCELLATION NATIONAL WEATHER SERVICE BINGHAMTON NY 632 PM EDT MON JUL 21 2003 ...THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES... IN CENTRAL NEW YORK... CHEMUNG...SCHUYLER...STEUBEN...TIOGA AND TOMPKINS. IN NORTHEAST PENNSYLVANIA... BRADFORD. SEVERE THUNDERSTORMS HAVE MOVED EAST OF THE REGION. WHILE ADDITIONAL SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE...THE THREAT FOR SEVERE WEATHER HAS PASSED. ...THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY EVENING FOR THE FOLLOWING COUNTIES... IN CENTRAL NEW YORK... BROOME AND CORTLAND IN NORTHEAST PENNSYLVANIA... LACKAWANNA...LUZERNE...SUSQUEHANNA AND WYOMING. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. A SEVERE THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN 57 MPH AND/OR LARGE HAIL THREE-QUARTER INCH OR GREATER. BE PREPARED TO TAKE SHELTER IF A WARNING IS ISSUED OR THREATENING WEATHER APPROACHES. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR VISIT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM. PADAVONA
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Albany, NY (KALY), 12:00Z
11.3 hours before the tornado, 111 km from the path. July 21, 2003.
- Mixed-layer CAPE
- 159 J/kg
- Mixed-layer CIN
- -82 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
- 0-3 km lapse rate
- 5.6 K/km
Albany, NY (KALY), 00:00Z
0.7 hours after it, 111 km from the path. July 22, 2003.
- Mixed-layer CAPE
- 1765 J/kg
- Mixed-layer CIN
- -13 J/kg
- Surface CAPE
- 522 J/kg
- Mixed-layer LCL
- 601 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 347 m²/s²
- 0-3 km storm-relative helicity
- 418 m²/s²
- Significant tornado parameter
- 4.6
- Supercell composite
- 21.6
- 0-3 km lapse rate
- 4.9 K/km
The surface observations
Monticello (MSV), 25 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Albany radar (KENX), 91 km away, was scanning. The volume nearest the touchdown began at 23:21 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2003 tornado in New YorkEvery tornado in New York since 1950Warnings in force in New York nowThe forecast where you are
The other tornadoes of July 21, 2003
25 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| July 21 | 3:15 AM EST | F0 | Cass, IN | 2.0 | 100 | |||
| July 21 | 4:00 AM EST | F0 | Tippecanoe, IN | 0.5 | 50 | |||
| July 21 | 5:00 AM EST | F0 | Boone, IN | 2.5 | 50 | $10,000 | ||
| July 21 | 1:45 PM EDT | F1 | Mahoning, OH | 8.0 | 75 | $1.0 million | ||
| July 21 | 2:25 PM EDT | F0 | Mercer, PA | 3.0 | 80 | $10,000 | ||
| July 21 | 3:15 PM EDT | F1 | McKean, PA | 5.5 | 600 | $46 million | ||
| July 21 | 4:00 PM EDT | F3 | Potter, PA | 2.5 | 200 | $200,000 | ||
| July 21 | 5:00 PM EDT | F1 | Juniata, PA | 3.0 | 200 | $20,000 | ||
| July 21 | 5:30 PM EDT | F1 | Lycoming, PA | 5.0 | 900 | $10,000 | ||
| July 21 | 5:38 PM EST | F0 | Daviess, IN | 0.5 | 50 | $10,000 | ||
| July 21 | 8:14 PM EDT | F1 | Greene, NY | 0.5 | 50 | $30,000 | ||
| July 21 | 8:23 PM EDT | F2 | Greene, NY | 1.5 | 150 | 7 | $1.0 million | |
| July 21 | 8:24 PM EDT | F1 | Greene, NY | 0.5 | 50 | $10,000 | ||
| July 21 | 8:30 PM EDT | F1 | Greene, NY | 0.5 | 150 | $100,000 | ||
| July 21 | 8:32 PM EDT | F1 | Columbia, NY | 1.8 | 90 | $150,000 | ||
| July 21 | 8:35 PM EDT | F0 | Columbia, NY | 0.4 | 125 | $10,000 | ||
| July 21 | 8:38 PM EDT | F0 | Columbia, NY | 0.5 | 60 | $10,000 | ||
| July 21 | 8:40 PM EDT | F0 | Columbia, NY | 0.5 | 60 | $10,000 | ||
| July 21 | 8:40 PM EDT | F0 | Columbia, NY | 4.0 | 50 | $20,000 | ||
| July 21 | 8:43 PM EDT | F2 | Columbia, NY | 1.3 | 50 | 1 | $200,000 | |
| July 21 | 8:45 PM EDT | F1 | Rensselaer, NY | 4.8 | 90 | $50,000 | ||
| July 21 | 6:53 PM MDT | F0 | Keith, NE | 0.1 | 10 | |||
| July 21 | 9:20 PM EDT | F1 | Bennington, VT | 25.0 | 150 | $150,000 | ||
| July 21 | 8:30 PM CDT | F0 | Cheyenne, KS | 0.2 | 25 | |||
| July 21 | 9:56 PM EDT | F1 | Windham, VT | 2.0 | 100 | $10,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.